Pennsylvania, 2005

Damaging Wind in Pennsylvania, June 9, 2005

June 9, 2005 · NWS CTP · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at Jun 9, 2:35 PM EST, 55 minutes earlier.

Area forecast discussion, Jun 9, 2:35 PM EST, 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
335 PM EDT THU JUN 9 2005

.SHORT TERM (TONIGHT THROUGH FRIDAY)...

FOR THE FIRST TIME THIS SEASON THE BERMUDA RIDGE IS EXERTING THE
MAJOR INFLUENCE OVER THE EASTERN AND NORTHEASTERN US. PWATS ARE
RUNNING 130-180 PERCENT OF NORMAL AND THE CAP IS WEAK TO NON
EXISTENT. EVEN WITHOUT ABUNDANT SUNSHINE...ACTIVITY IS BREAKING
OUT IN EARNEST OVER THE SOUTHERN HALF OF THE REGION. POTENTIAL
WILL BE THERE FOR LOCALIZED GULLY WASHERS AS CELLS SEEM DESTINED
TO BE VERY SLOW MOVING. ETA AND GFS BOTH SHOW A DEVELOPING
SOUTHERLY LLJ FOR THE AFTERNOON AND EVENING...IN THE 15-25KT
RANGE. NOT EXCITING BY COLD SEASON STANDARDS...BUT WITH MOISTURE
AND INSTABILITY...ANOMALY PAGES RANK IT IN THE 1-3 STD DEV ABOVE
NORMAL RANGE. THIS COMBINED WITH WEAKLY DIFFLUENT THICKNESSES MAY
PROVIDE THE INGRED NECESSARY FOR BACK BUILDING CELLS...POSSIBLY
INCREASING THE FLASH FLOOD THREAT. COULD BE A VERY BUSY EVENING.

ACTUALLY BACKED POPS OFF JUST A HAIR FOR FRIDAY AS INDICATIONS ARE
WE COULD BE A BIT MORE CAPPED. THE WEAK SHORTWAVE IN THE FLOW TODAY
GETS REPLACED BY STRONG ANTICYCLONIC FLOW WITH HEIGHT RISES OF 10-
30M ON AVERAGE. MID LEVEL TEMPS...AROUND 700 MB...ARE FCST TO RISE
TO AROUND 8C...VERY NEAR OUR LOCAL CAP VALUES. SO DESPITE WHAT
WILL STILL BE A VERY WARM AND HUMID AIRMASS...THE HOPE IS THAT NOT
AS MUCH CONVECTION WILL MANAGE TO POP THRU THE LID.

LA CORTE

&&

.LONG TERM (FRIDAY NIGHT THROUGH THURSDAY)...

WE REMAIN UNDER ANOMALOUSLY HIGH HGHTS AND A GREAT SURGE OF PWATS
CONNECTED DIRECTLY TO THE DEEP TROPICS WELL INTO THE WEEKEND AND
THROUGH AT LEAST MON OR EARLY TUESDAY. ANOMALY PAGES SHOW PWAT AS
HIGH AS 1-3 STD DEV ABOVE NORMAL THROUGHOUT THE PERIOD. THIS
SHOULD ASSURE A CONTINUATION OF WARM HUMID SUMMERY CONDITIONS
THROUGH THE WEEKEND WITH THE EVER PRESENT CHANCE OF MAINLY DIURNAL
CONVECTION.

A POSSIBLE COMPLICATION IS THE EMERGENCE OF ARLENE WHICH IS FCST
TO HIT THE GULF COAST SOMETIME SATURDAY MORNING. AFTER
LANDFALL...THE GFS FORECAST FOR THE SFC SYSTEM STARTS TO DIVERGE
SIGNIFICANTLY FROM THE NHC FCST. THE GFS TAKES IT UP CLOSER TO THE
MIDWEST BEFORE WASHING IT OUT...AND NOT INTO THE OHIO VALLEY WHICH
SEEMS TO MAKE MORE SENSE GIVEN THE FLOW. THE CANADIAN MODEL WANTS
TO TAKE THE REMNANTS INTO THE ERN GR LAKES WHILE THE NOGAPS IS
SOMEWHERE IN BETWEEN. IT COMES DOWN TO THE POTENTIAL FOR SOME VERY
HEAVY RAINS LOCALLY SHUD THE REMNANTS WANDER OUR WAY. THE MREF
FCSTS FOR THE PWATS SHOW THE CONTINUED PLUME OF ANOMALOUSLY HIGH
MOISTURE CONTINUING TO FEED NORTHWARD ALL THE WAY FROM THE SAME
DEEP TROPICAL AIR MASS ARLENE IS CURRENTLY THRASHING AROUND IN.

LA CORTE

&&

.AVIATION...

LOTS OF CONVECTION (AND CB/S) SCATTERED ABOUT THE REGION...BUT AS OF
18Z...AREA VCNTY OF KBFD IS STAYING SUPPRESSED WITH ONLY FLAT CU.
DO NOT EXPECT THIS TO CONTINUE AS THE SUN IS MAKING AN APPEARANCE IN
THE NORTH COUNTRY...AND WILL CARRY VCTS W/TEMPO TSRA MOST LOCATIONS
THRU 01/02Z.  WILL ALSO LEAVE SHOWERS IN FOR KIPT FOR LONGER
(08Z)...AS THE LLJET SHOULD HELP TO CONTINUE SOME NOCTURNAL
CONVECTION (ESP IN THE NE)...EVEN WITHOUT MUCH OF A TRIGGER.

MINOR WORRY FOR SOME LOWER CLOUDS (MVFR) THIS EVENING AFTER SHOWERS
DIE OFF...BUT THEN WORRY SHIFTS TO FOG. WITH NO WIND AND HIGH
DWPTS/LLVL MOISTURE...THINK MANY LOCATIONS WILL BE LOCALLY
DENSE...BUT WILL MAKE KIPT WORSE THAN EVERYONE ELSE (LIFR AROUND
SUNRISE).

NO BIG REASONS TO THINK PERSISTENCE WILL NOT HOLD...AND WOULD PUT
SCT AFTN CONVECTION IN AGAIN...BUT THAT IS TOO FAR OUT FOR THIS PKG.

DANGELO

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
PA...NONE.

&&
Hazardous weather outlook, Jun 9, 3:39 AM EST, 11 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
439 AM EDT THU JUN 9 2005

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-100838-
ADAMS PA-BEDFORD PA-BLAIR PA-CAMBRIA PA-CAMERON PA-CLEARFIELD PA-
COLUMBIA PA-CUMBERLAND PA-DAUPHIN PA-ELK PA-FRANKLIN PA-FULTON PA-
HUNTINGDON PA-JUNIATA PA-LANCASTER PA-LEBANON PA-MCKEAN PA-
MIFFLIN PA-MONTOUR PA-NORTHERN CENTRE PA-NORTHERN CLINTON PA-
NORTHERN LYCOMING PA-NORTHUMBERLAND PA-PERRY PA-POTTER PA-
SCHUYLKILL PA-SNYDER PA-SOMERSET PA-SOUTHERN CENTRE PA-
SOUTHERN CLINTON PA-SOUTHERN LYCOMING PA-SULLIVAN PA-TIOGA PA-
UNION PA-WARREN PA-YORK PA-
439 AM EDT THU JUN 9 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY:

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY:

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Special weather statement, Jun 9, 2:51 PM EST, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
351 PM EDT THU JUN 9 2005

PAZ034-035-092045-
BEDFORD-FULTON-
351 PM EDT THU JUN 9 2005

...STRONG THUNDERSTORMS WITH HEAVY RAINFALL WILL AFFECT BEDFORD AND
FULTON COUNTIES...

AT 345 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS EXTENDING FROM 7 MILES NORTHEAST OF
CUMBERLAND TO 17 MILES EAST OF CUMBERLAND TO 19 MILES NORTHWEST OF
MARTINSBURG...MOVING NORTH AT 15 MPH. THE THUNDERSTORMS WILL BE NEAR
LAKE GORDON AROUND 400 PM...HYNDMAN...INGLESMITH AROUND 405
PM...BARNES GAP AROUND 410 PM...COVE MILLS AROUND 415 PM...LOCUST
GROVE AROUND 425 PM...BUFFALO MILLS AND RAINSBURG AROUND 430 PM.

VERY HEAVY RAIN WILL FALL...AND WILL CAUSE WATER TO POND ON ROADS AND
QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

EXPECT INTENSE LIGHTNING FROM THESE STORMS. DO NOT SEEK SHELTER UNDER
TREES OR STAY IN THE OPEN WHEN LIGHTNING THREATENS.

FORECASTER: DEVOIR

The radar

The Sterling radar (KLWX), 127 km away, was scanning. The volume nearest the first event began at 20:31 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, York

When
June 9, 3:30 PM EST
Where
York County, 2 mi NW of Dover
Measured
50 kt (58 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
40.017, -76.883

Thunderstorm winds knocked down large tree limbs on Bull Run Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2005Every state in 2005This day in weather historyWarnings in Pennsylvania, June 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5459524.